Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • Anonymous
    Post count: 93172

    Lisa,
    It looks like I will be going on PTU and i am wondering about the side effects. I have been on Tapazole and have recently had to go off because of a severe rash and a decrease in my liver function. The only side effects that I experienced with Tap was a constant state of indigestion. Other than like, I felt pretty good. As a matter of fact, I felt the best that I had for at least the last two years. Again, I would like to hear of your and anyone elses experience with the other drug.

    Thanks.
    gt

    Anonymous
    Post count: 93172

    I’ve only been on Tapazole for a little over a month. So far, no side effects.
    I did have a few sore throat scares, had bloodwork done & everything was fine.
    It seems a lot of people have been on medication for a very long time, thus
    avoiding RAI. I can’t help but feel uneasy about RAI! I didn’t reallize that
    staying on the medication for such a long time was an option. What I under-
    stood was that my thyroid had to be brought under control before RAI and that
    was the only purpose of the medication. So, do I understand correctly that
    medicine alone is an option? When and how do they decide to take you off of
    it or decide that you should have RAI?

    (I’m still new to all of this… forgive me if this issue has already been
    thoroughly discussed!)

    -Lisa

    Anonymous
    Post count: 93172

    Lisa,
    I’m new to this, too, but it is my understanding that on the medication there is a chance of remission,
    20-50% depending on whose report you read! Age plays a factor in deciding whether or not a person should
    get RAI, the size of the thyroid and the uptake, etc. I was told that if is caught early that the
    chances of remission are also higher. I was feeling so symptomatic last month, I would have swallowed an atomic bomb
    if they told me it would help…but the Radiologist & Endo convinced me otherwise. Perhaps you are
    in the right condition to hope for a remission… What I’m wondering, is why do some doctors automatically
    choose PTU and other Tapezole? What’s the big difference? Glynis

    Anonymous
    Post count: 93172

    Lisa-
            I am also on Tapazole. I spent two months on PTU and it made me too sick
    so my endo put me on tapazole. So far I have had a great time on it. It
    doesn’t have all the horrible effects PTU did (at least on my body). The
    only side effect that I can feel is the emotional turmoil. I can feel myself
    slipping into depression sometimes. But I am going to a counselor and that
    is helping alot. All the infromation I have read is pretty much the usual.
    One thing my endo told me to watch out for is a lowered white blood cell
    count. I think this is also true in PTU. Especially in younger people
    (20’s and 30’s), the drug can sometimes bring down your white blood cell
    count which makes you suseptible to illnesses and is generally a bad thing!
            If you need more specific information I can provide some of it for you.
    Good Luck!
                                                                            Kristina

    Anonymous
    Post count: 93172

    I was on PTU, briefly, and did not respond well to it in some ways. It DID lower my thyroid function well. But it must be taken like clockwork, every eight hours, so I felt tied to the medicine bottle. The primary side effect tht I had from it was that it really clogged up my thinking powers. I couldn’t keep a thought in my head for longer than about thirty seconds. I was highly distracted and distractable, like a hyperactive child. The endo told me this was the Graves at work, but when I had to go off the PTU (rash, etc) my thinking powers returned to a MUCH more normal state. I definitely feel better off PTU than I did on it, and that includes the hyper symptoms.

    Anonymous
    Post count: 93172

    According to everything I’ve read about anti-thyroid drugs vs. RAI, the chances for remission on the drugs is low. Most U.S. (anyway) reports (from the Thyroid Assn. etc.) list the likelihood of remission at 20%. And THAT is based on age, the size of the thyroid, etc. The way my endo put it, “Do you want to be seventy years old and go hyper again?” (I am in my early fifties.) I fit the parameters for possible success on anti-thyroid drugs, except for my age.

    RAI is not the treatment of choice if you are 1)pregnant or 2)have severe Graves eye disease. There is a “slight” chance that RAI can aggravate the eye disease, and if you’ve already got major eye problems the doctors don’t want to risk making it worse. At least mine.

    Factors that I weighed before opting for RAI, included the fact that the synthetic thyroid hormones that I’ll have to take from here on out do not have the serious side-effect potential that PTU/Tapazole have. I realize that those side effects are relatively rare, but they are so awful (they don’t just lower your white blood count, they can suppress, permanently–in RARE cases–your bone marrow) that I just wasn’t comfortable risking them, when the alternative seemed to be more “benign”. (Well, here’s hoping anyway.) The choice is not perfect. I really don’t like the idea of just eliminating the thyroid, either. But I guess I am not enough of a gambler to think that I’d be one of the lucky 20% who achieved remission the other way.

    I really think that it is important for all of us to find out from our doctors HOW they are coming to their conclusions, and WHAT kinds of thoughts are leading them to suggest one treatment over another. As others have mentioned on the board, it can be frustrating when two doctors say totally different things. Finding out how they are coming to their conclusions can go a long way to helping you decide which route seems the best for YOU, and fits in best with what YOU want, and what YOU are willing to risk/tolerate.

    Anonymous
    Post count: 93172

    Hiya Lisa! I’m from Penna also…Scranton area here….I was diagnosed
    in Sept with GD, and am currently on PTU. The weight gain sucks doesn’t
    it!! How long have you been on the Tapazole?? I don’t know if it’s the
    same as PTU or not, but my weight gain has slowed down. (can’t say that
    it stopped I’m afraid to jinx it) :>

    Lisa

Viewing 7 posts - 1 through 7 (of 7 total)
  • You must be logged in to reply to this topic.